Alert archive / Louisiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 42, NWS Lake Charles, LA

June 27, 2014Calcasieu Parish, Cameron Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 27, 2014, 11:57 AM CDT for Calcasieu Parish, Cameron Parish, Louisiana. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2014, 11:57 AM CDT (16:57 UTC)
Expired
Jun 27, 2014, 1:00 PM CDT
In force
63 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Calcasieu Parish, LA, Cameron Parish, LA

The radar

The Lake Charles radar (KLCH), 9 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 12:45 PM CDTTSTM WND DMGSulphur, LASULPHUR POLICE REPORT TREE DOWN ON MADISON ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2014-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2014-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WUUS54 KLCH 271657
SVRLCH
LAC019-023-271800-
/O.NEW.KLCH.SV.W.0042.140627T1657Z-140627T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1157 AM CDT FRI JUN 27 2014

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CALCASIEU PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES...LAKE CHARLES REGIONAL AIRPORT...WESTLAKE...
  SULPHUR...LAKE CHARLES...
  NORTH CENTRAL CAMERON PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES GRAND LAKE...

* UNTIL 100 PM CDT

* AT 1156 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE      
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...BETWEEN CARLYSS 
  AND THE NORTH END OF CALCASIEU LAKE...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

RADAR INDICATED SOME ROTATION WITH THIS STORM. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3003 9328 3005 9330 3005 9332 3000 9332
      3000 9334 3020 9343 3034 9324 3007 9305
      2998 9328
TIME...MOT...LOC 1656Z 234DEG 7KT 3008 9333

$$

RUA
1 follow-up statement
644 
WWUS54 KLCH 271742
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1242 PM CDT FRI JUN 27 2014

LAC019-023-271800-
/O.CON.KLCH.SV.W.0042.000000T0000Z-140627T1800Z/
CALCASIEU LA-CAMERON LA-
1242 PM CDT FRI JUN 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTH CENTRAL CAMERON AND EASTERN CALCASIEU PARISHES...

AT 1238 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LAKE CHARLES REGIONAL AIRPORT..MOVING NORTHEAST AT 10
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESTLAKE AND LAKE CHARLES

IT SHOULD ALSO BE NOTED THAT RAINFALL RATES AROUND 2 INCHES PER HOUR 
ARE OCCURRING WITH THIS STORM. THIS MAY PRODUCE FLOODING OF ROADS 
AND POOR DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

LAT...LON 3003 9328 3007 9328 3007 9331 3008 9333
      3022 9338 3034 9324 3017 9312 3007 9305
      3000 9325
TIME...MOT...LOC 1741Z 237DEG 10KT 3014 9322

$$

RUA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 7:29 AM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 27, 7:29 AM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
729 AM CDT FRI JUN 27 2014

.DISCUSSION...
FOR THE 12Z TAF PACKAGE.

&&

.AVIATION...
ANOTHER ACTIVE DAY OF SHOWERS AND THUNDERSTORMS IS
EXPECTED...THOUGH THE USUAL PROBLEM OF TIMING/PLACEMENT PRECLUDES
MUCH SPECIFICITY IN THE TAFS. FOR THE SHORT TERM...AREAS OF LIGHT
RAIN STRETCH ACROSS MOST OF EAST CENTRAL AND SOUTH CENTRAL
LOUISIANA UNDER MAINLY VFR MID LEVEL CLOUDS. KAEX HAS RECENTLY
GONE IFR...AND WILL CONTINUE TO MONITOR TRENDS FOR A POSSIBLE AMD.
FARTHER SW...AT KBPT AND KLCH...MORE CONVECTIVE SHOWER ACTIVITY IS
CURRENTLY MOVING ONSHORE. WILL INCLUDE TEMPO MVFR AT THESE TWO
SITES THIS MORNING FOR THIS SHOWER ACTIVITY. FOR ALL SITES...WILL
PREVAIL VFR WITH VCTS MID MORNING AT THE I-10 TERMINALS...BY EARLY
AFTERNOON KAEX. VFR TONIGHT UNDER MID LEVEL CLOUDS AS CONVECTION
WINDS DOWN.

13

&&

.PREV DISCUSSION... /ISSUED 500 AM CDT FRI JUN 27 2014/

SYNOPSIS...
ANOTHER IMPULSE ASSOCIATED WITH THE PERSISTENT TROF ALOFT IS
TRANSITING THE NW GULF...PRODUCING YET ANOTHER CONVECTIVE COMPLEX
OVER THE COASTAL WATERS AND PORTIONS OF SW LA/SE TX. FOR MUCH OF
THE NIGHT...STRONGER STORMS HAVE REMAINED OFFSHORE...WELL SOUTH OF
VERMILION BAY...BUT RECENT RADAR TRENDS INDICATE STRENGTHENING
CELLS DEVELOPING AND MOVING INLAND ACRS ACADIANA. VERY MOIST
AIRMASS PREVAILS OVER THE REGION WITH EVENING SOUNDINGS SHOWING
PRECIP WATER VALUES STILL AROUND 2 INCHES.

DISCUSSION...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE AGAIN
TODAY AS THE UPPER TROF SITS OVER THE REGION. CURRENT CONVECTIVE
CLUSTER WILL MOVE EAST OF THE AREA THIS MORNING...WITH ADDITIONAL
DEVELOPMENT EXPECTED TOWARD MIDDAY AND INTO THE AFTN. AS HAS BEEN
THE CASE THE PAST COUPLE OF DAYS...PINPOINTING THE TIMING/LOCATION
OF HIGHEST POPS REMAINS A DIFFICULT TASK. THUS...ONLY MADE SLIGHT
ADJUSTMENTS TO INHERITED FCST...SHOWING A GENERAL INCREASING TREND
OVER LAND AREAS THIS MORNING...WITH A BROAD SWATH OF LIKELY POPS
FOR THE AFTN. AGAIN...GIVEN THE AMPLE MOISTURE OVER THE
REGION...HEAVY RAINFALL WILL BE AN ISSUE IN SOME OF THE STORMS
THAT DEVELOP TODAY WITH LOCALIZED MINOR FLOODING POSSIBLE. SHOWERS
AND THUNDERSTORMS SHOULD DECREASE DURING THE EVENING.

THE UPPER TROUGH WILL FINALLY BEGIN TO WEAKEN ON SATURDAY. ENOUGH
OF A SHEAR AXIS SHOULD LINGER TO ALLOW FOR SOME SCT CONVECTION
AGAIN ON SATURDAY...BUT COVERAGE IS EXPECTED TO BE MUCH LOWER.
THROUGH THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT
WEEK...UPPER RIDGING WILL BUILD OVER THE AREA. SOME ISOLATED OR
WIDELY SCT AFTN SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY...WITH VERY LITTLE IN THE WAY OF PRECIPITATION EXPECTED
EARLY NEXT WEEK AS DRIER AIR AND SUBSIDENCE LIMIT CONVECTIVE
DEVELOPMENT. A FEW DAYTIME SHOWERS OR STORMS WILL BE POSSIBLE
TOWARD THE LATTER PART OF THE WEEK AS THE UPPER RIDGE BEGINS TO
WEAKEN.

BELOW NORMAL HIGHS ARE EXPECTED AGAIN TODAY DUE TO WIDESPREAD
CLOUD AND SHOWER COVERAGE...WITH TEMPERATURES TOPPING OUT IN THE
MIDDLE 80S. A GRADUAL WARMING TREND WILL DEVELOP OVER THE WEEKEND AS
MOISTURE/CLOUDS DECREASE...WITH HIGHS CLIMBING INTO THE LOWER TO
MIDDLE 90S BY EARLY NEXT WEEK. OVERNIGHT LOWS WILL BE NEAR
SEASONAL NORMALS THROUGH THE PERIOD.

MARINE...
HIGH PRES OVER FLA WILL CONTINUE TO RIDGE WEST ACROSS THE GULF OF
MEXICO...RESULTING IN A PERSISTENT ONSHORE FLOW. AN INCREASE IN
WINDS AND SEAS CAN BE EXPECTED THROUGH SATURDAY AS LOWER PRES
DEVELOPS ACRS WRN TX. MODERATE TO STRONG SLY WINDS ARE EXPECTED
TO PREVAIL TODAY INTO SATURDAY BUT THEY SHOULD REMAIN BELOW
ADVISORY CRITERIA. SHOWERS AND TSTMS CAN BE EXPECTED AGAIN TODAY
AS A DISTURBANCE REMAINS OVER THE REGION...WITH RAIN CHANCES
DECREASING THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  85  75  88  77 /  70  30  40  20
KBPT  86  76  89  77 /  70  30  40  20
KAEX  84  72  89  74 /  70  30  40  20
KLFT  85  75  89  76 /  70  30  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&

PUBLIC/MARINE...24
AVIATION...13
Hazardous weather outlook, Jun 27, 5:41 AM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
541 AM CDT FRI JUN 27 2014

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
281045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
541 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
TODAY...WITH ACTIVITY DIMINISHING DURING THE EVENING. THE MAIN
HAZARD ASSOCIATED WITH STORMS WILL BE THE POTENTIAL FOR LOCALLY
HEAVY RAINFALL RESULTING IN MINOR FLOODING OF STREETS AND LOW
LYING AREAS. ALSO...LOCATIONS THAT HAVE RECEIVED HEAVY RAINFALL
THE PAST COUPLE OF DAYS MAY BE ESPECIALLY PRONE TO FLOODING.

STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF GUSTY WINDS...BUT WIDESPREAD OR ORGANIZED SEVERE
STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE AGAIN
SATURDAY...WITH RAIN CHANCES DECREASING ON SUNDAY. SOME STORMS ON
SATURDAY WILL BE CAPABLE OF PRODUCING OCCASIONAL TO FREQUENT
CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL AND BRIEF GUSTY WINDS.
ORGANIZED SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ430-432-435-450-452-455-470-472-475-281045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
541 AM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
STRENGTHENING SOUTHERLY WINDS WILL LEAD TO EXERCISE CAUTION
CONDITIONS OVER THE COASTAL WATERS.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN ALSO BE
EXPECTED. STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
WATER LIGHTNING AND WIND GUSTS TO AROUND 40 KNOTS. IN
ADDITION...SOME STORMS COULD CONTAIN VERY HEAVY RAINFALL REDUCING
VISIBILITIES TO LESS THAN 1 NM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXERCISE CAUTION CONDITIONS WILL CONTINUE SATURDAY WITH WINDS AND
SEAS DECREASING BY SATURDAY NIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE
SATURDAY...WITH RAIN CHANCES DECREASING ON SUNDAY. OCCASIONAL TO
FREQUENT CLOUD TO WATER LIGHTNING STRIKES...GUSTY WINDS AND HEAVY
RAINFALL REDUCING VISIBILITIES BELOW 1 NM THE MAIN HAZARDS IN
STRONGER STORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

24

In the hours before

Special weather statement, Jun 27, 9:15 AM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
915 AM CDT FRI JUN 27 2014

LAZ073-TXZ215-271515-
JEFFERSON TX-WEST CAMERON LA-
915 AM CDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH...SIGNIFICANT
WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 1015 AM CDT...

AT 914 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LA BELLE...MOVING NORTH AT
15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SABINE
PASS...LA BELLE...PORT ACRES...PORT ARTHUR...SOUTHEAST TEXAS REGIONAL
AIRPORT AND GROVES.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 2967 9422 2996 9418 2996 9386 2992 9386
      2987 9391 2984 9390 2983 9393 2984 9394
      2978 9392 2981 9390 2982 9387 2966 9387
      2967 9393

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:21 PM CDTAreal Flood AdvisoryLCHSaint Landry54 min
Jun 27, 10:10 AM CDTTornado WarningLCHCameron50 min
Jun 27, 10:58 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron62 min
Jun 27, 11:05 AM CDTSpecial Marine WarningLCH40 min
Jun 27, 11:23 AM CDTAreal Flood AdvisoryLCHCalcasieu112 min
Jun 27, 11:53 AM CDTSpecial Marine WarningLCH37 min
Jun 27, 12:34 PM CDTSpecial Marine WarningLCH26 min
Jun 27, 12:57 PM CDTFlash Flood WarningLCHCalcasieu4 hr
Jun 27, 1:18 PM CDTFlash Flood WatchLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more9 hr
Jun 27, 1:48 PM CDTTornado WarningLCHJefferson Davis42 min
Jun 27, 2:09 PM CDTSpecial Marine WarningLCH51 min
Jun 27, 2:15 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis60 min
Jun 27, 2:19 PM CDTSpecial Marine WarningLCH56 min
Jun 27, 2:22 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis38 min
Jun 27, 2:45 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Jefferson Davis60 min
Jun 27, 2:52 PM CDTTornado WarningLCHJefferson Davis38 min
Jun 27, 3:26 PM CDTFlash Flood WarningLCHCalcasieu, Jefferson Davis94 min
Jun 27, 4:55 PM CDTAreal Flood WarningLCHCalcasieu6 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.